Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online
Ask a Dentist   »  

White patches on nails, dandruff, white patches on tongue during winter. Is it psoriasis?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1975
Answered : 249 Questions
i have been developing white patcthes under the nail areas and have complaints of acute dendruff during winter season for the last so many years which genreally subsides during summers. 4 years ago i developed white patches on my toung, intitial biopsy did not reveal much only patches of leukolpakia.but this became severe 2 years before and resuted into a lesion which was not healing for which i consulted doctor at XXXXXXX XXXXXXX and later operated and lesion removed as biopsy revealed it as malignant. the doctor's said it is due to sharp front teeth. i also went for dental heeling. i am not still sure of the actual cause as light white patches do appear on the tounge during winters and subsides during summers. can you please enlighten me on this, as i happen to read an article on psoriasis in the news paper today with symptomes as mine?
Posted Tue, 24 Apr 2012 in Dental Health
Answered by Dr. Geeta Sundar 1 hour later

You have been getting white patches on your tongue every winter, which clears up in summer. Four years back you had these biopsied and removed since they showed some malignant changes. You also have dandruff (in winter, that clears up in summer) and white patches under nails.

Yes, psoriatic patches do get better in summer, but before coming to a conclusion,

A couple of quick queries---

Are your nail patches raising the nail a bit?
Do your nail patches also clear up in summer?
Have you been given oral anti fungal treatment?

Please get back with answers so that I can suggest appropriately.

Above answer was peer-reviewed by
Follow-up: White patches on nails, dandruff, white patches on tongue during winter. Is it psoriasis? 6 hours later
both the nails of my right and left feet thumbs are damaged since long and there is no improvement. they are too hard and when i try to remove them with some sharp object a whitish powder with a pungent smell do fall along with the nail piece

nail patches do not go away completely in summers. the nails remain the same throughout the year.

long back 8 years back i consulted a skin specialist who gave me an oral tablet to be consumed once a week on the same week day at the same time but nothing happened even after long use. i left it at that point.
Answered by Dr. Geeta Sundar 1 hour later

Thanks for following up.

Based on your description, you are are probably sufferring from Tinea unguium - a fungal infection of nails. Your doctor had rightly put you on once a week tablets. A microscopic examination done under your under-nail scrapings can confirm this possibility. Please go back to your skin specialist who can guide you through the test and prescribe you the medications.

This is very difficult condition to treat and to eradicate it completely, it can take 18 months of oral and local treatment (ointment to be applied at night).

As far as tongue patches are concerned, I will suggest you to stop smoking and alcohol, get acidity problems attented to (if you have it), drink plenty of water, scrape tongue daily with tongue cleaner and apply glycerine. Taking vitamin supplements (B-complex tablet) daily might also be beneficial.

Hope this answers your query and if so indicate by accepting it. Should you have any more queries, I am available to help you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor